Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 11, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 20, 2020, 7:41 PM PDT for Lassen County, Plumas County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2020, 7:41 PM PDT (02:41 UTC)
- Expired
- Jul 20, 2020, 8:15 PM PDT
- In force
- 34 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lassen County, CA, Plumas County, CA
The radar
The Reno radar (KRGX), 103 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3995 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108
WUUS55 KREV 210241
SVRREV
CAC035-063-210315-
/O.NEW.KREV.SV.W.0011.200721T0241Z-200721T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
741 PM PDT Mon Jul 20 2020
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Plumas County in northern California...
Central Lassen County in northern California...
* Until 815 PM PDT.
* At 739 PM PDT, a severe thunderstorm was located near Antelope
Lake, or 19 miles west of Herlong, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
Janesville, Antelope Lake, Lone Rock Campground, Boulder Creek
Campground, Long Point Campground and Honey Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for hail and damaging winds. Strong crosswinds
along Highway 395 will also be possible. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
If on or near Honey Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4031 12039 4020 12032 4015 12043 4016 12062
4030 12064 4034 12053
TIME...MOT...LOC 0239Z 240DEG 0KT 4021 12049
HAIL...1.00IN
WIND...60MPH
$$
MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:24 PM PDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 20, 2:24 PM PDT, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Reno NV 224 PM PDT Mon Jul 20 2020 .SYNOPSIS... Primarily isolated afternoon and evening showers and thunderstorms. Thunderstorm coverage and intensity will increase Tuesday and Wednesday as low pressure nears the West Coast. The potential for showers and thunderstorms will decrease late week. Plan for light winds outside of afternoon zephyr breezes and any outflow winds from thunderstorms. && .DISCUSSION... Three primary concerns this week. *Smoke/Haze from ongoing wildfires *Thunderstorms: increasing in coverage and intensity *Ongoing Heat. -SMOKE/HAZE- Visibility reductions along with air quality impacts will continue as the Hog wildfire actively burns west of Susanville. Haze and smoke from this fire will continue to saunter around the region, as there are no strong transport winds to direct it elsewhere. Only relief has been with mixing in the afternoon along with any outflow winds from thunderstorms to assist with clearing out smoke/haze. For updates on air quality check with your local air quality management district or go to airnow.gov. -THUNDERSTORMS- If you have outdoor plans, complete them earlier in the day than usual for a summer day. Some simulations have thunderstorms kicking off as early as 11am for Tuesday and Wednesday. Thunderstorm pattern will persist through the week with the potential for storms to become more widespread and potentially more intense each day. This afternoon and evening will be another more typical thunderstorm day, but Tuesday and Wednesday is the time frame that warrants more concern and attention. Trough edges into northern California on Tuesday afternoon resulting in increased southerly flow as well as cooling temps aloft that will allow for more conducive conditions for thunderstorm development. As the low continues to push slowly eastward across the region, there will be sufficient instability and moisture to produce thunderstorms from Tuesday afternoon-evening, with another round of storms possible overnight, and an early start to thunderstorms on Wednesday midday. Generally speaking when we have a trough sweeping across the western states in July, this raises concerns for elevated thunderstorms across the region. Elevated, drier storms are a big concern for fire weather, so check out the fire weather discussion for more information on that. Upper forcing will help produce more organized storms on Tuesday and Wednesday with a longer lifespan as opposed to the more popcorn type storms of the past few days. -HEAT- Typical July heat will persist through Tuesday with above average daytime highs and warmer than "comfortable" overnight lows. Many of us in western Nevada and portions of NE CA won't be sleeping with windows open for the next several nights because of the smoke anyways. As a trough comes into the region, temperatures will begin to moderate and cool a touch by Wednesday into the weekend. Only other potential for cooler temperatures will be those afternoon/evening thunderstorms. For example, Carson City airport hit 99 degrees yesterday and then quickly cooled off in the wake of a thunderstorm into the low 70s! Reno airport, not so much, but maybe today! && .AVIATION... Smoke and haze from the Hog wildfire west of Susanville will continue to impact surface visibility to areas in close proximity to the fire (including KSVE at times). Plan for poor to moderate slantwise visibility across much of northeast CA-northwest NV. Thunderstorms will remain possible in the afternoon and evening for the next few days. Heavy rain, hail, and outflow winds over 40 kts will be possible. Coverage will generally be along and south of RNO-TRK southward to Mono County/far western Mineral County today. More widespread thunderstorm coverage is likely Tuesday and Wednesday, with stronger storms also possible as low pressure moves into northern California. A few storms may persist and develop Tuesday night into Wednesday. Late day zephyr breezes are expected to be weak each day through midweek, likely disrupted (or locally enhanced) by storm outflows. MJD/Edan Chances for thunderstorms within 10 miles of area terminals: Values are for Today - Tuesday - Wednesday KTRK = 20% - 25% - 30% KTVL = 25% - 30% - 40% KMMH = 35% - 35% - 35% KRNO = 20% - 30% - 30% KCXP = 20% - 30% - 35% KMEV = 20% - 30% - 40% && .FIRE WEATHER... ***MIX OF WET AND DRY THUNDERSTORMS EXPECTED THE NEXT COUPLE DAYS*** * We have issued Red Flag Warnings for Tuesday across Western Nevada and much of northeastern California, including Lake Tahoe and the Sierra Front. A Fire Weather Watch was also issued for Wednesday for the same areas. * Monsoonal moisture continues to creep up from southern Nevada, bringing unstable conditions to our area. We will see isolated to scattered thunderstorms through this evening, mainly along the Sierra east of Highway 395, stretching from Mono County all the way into Lassen, including the Hog Fire. A few new lightning starts are possible for today, but storm motions will be very slow and most areas will see rainfall. Heads up for gusty outflow winds up to 40 mph today with any storms. * Low pressure off the California Coast will move further inland, with cooler temperatures aloft increasing instability. This will create more widespread thunderstorm coverage by Tuesday. As the low pressure moves even further inland on Wednesday, this will increase the wind shear aloft making for potentially severe thunderstorms on Wednesday. As storm motions increase Tuesday into Wednesday, this will create more opportunity for dry lightning. * Storms will be a mix of wet and dry, meaning that some areas will see heavy rainfall while others see little to no rainfall and new wildfire starts from dry lightning. Due to the recent above normal temperatures and dry conditions, vegetation is especially receptive to lightning starts right now. * Threats from thunderstorms on Tuesday and Wednesday will include large hail, strong outflow winds up to 60 mph, and localized heavy rainfall that could produce flash flooding in steep terrain and over recently burned areas. -Hoon && .REV Watches/Warnings/Advisories... NV...CA...Dense Smoke Advisory until 11 AM PDT Tuesday CAZ071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 20, 5:45 PM PDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Reno NV
545 PM PDT Mon Jul 20 2020
CAZ072-NVZ002-210145-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
545 PM PDT Mon Jul 20 2020
...Thunderstorms and gusty winds will continue to impact Lake
Tahoe...
At 542 PM PDT, Doppler radar was tracking a strong thunderstorm over
Carnelian Bay, or near Kings Beach. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm and can
capsize small watercraft. Outflow winds from this storm could reach
all the way to the southern shore of Lake Tahoe.
Locations impacted include...
Lake Tahoe, Carson City along Lake Tahoe, South Lake Tahoe, Kings
Beach, Tahoe City, Incline Village, Bliss State Park, Incline
Village-Crystal Bay, Glenbrook, Zephyr Cove, Crystal Bay, Carnelian
Bay, Sugar Pine Point S, Emerald Bay, Zephyr Cove-Round Hill
Village, Homewood, William Kent Campground, Stateline, Dollar Point,
Meeks Bay and Tahoe State Rec Area Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3926 11991 3906 11993 3895 11994 3893 12007
3911 12019 3924 12009
TIME...MOT...LOC 0042Z 000DEG 0KT 3921 12008
MBLocal storm report, Jul 20, 5:58 PM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
558 PM PDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL INCLINE VILLAGE 39.25N 119.96W
07/20/2020 E0.88 INCH WASHOE NV PUBLIC
NUMEROUS REPORTS OF HAIL UP TO NICKEL SIZE
AROUND INCLINE VILLAGE. HAIL LASTED UP TO 20
MINUTES IN PARTS OF TOWN.
&&Local storm report, Jul 20, 5:59 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
559 PM PDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL KINGS BEACH 39.24N 120.03W
07/20/2020 E0.25 INCH PLACER CA PUBLIC
&&Special weather statement, Jul 20, 6:08 PM PDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Reno NV
608 PM PDT Mon Jul 20 2020
NVZ003-004-210200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
608 PM PDT Mon Jul 20 2020
...Gusty Winds to impact Pyramid Lake...
At 605 PM PDT, Doppler radar was tracking a thunderstorm outflow 9
miles north of Spanish Springs, or 16 miles northeast of Reno. This
gust front was moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm. Gusts
this strong could capsize small watercraft or loft unpinned
inflatables.
Locations impacted include...
Pyramid Lake, Nixon, Sutcliffe, Virginia Peak, Spanish Springs, The
Needle Rocks and Dogskin Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3967 11968 3980 11987 4022 11968 4025 11953
3985 11933 3972 11945
TIME...MOT...LOC 0105Z 240DEG 0KT 3975 11970
MBThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:15 PM PDT | Severe Thunderstorm Warning | REV | Placer | 30 min |
| Jul 20, 7:20 PM PDT | Severe Thunderstorm Warning | REV | Plumas | 25 min |
| Jul 20, 7:56 PM PDT | Flash Flood Warning | REV | Plumas | 2 hr |
| Jul 21, 2:06 PM PDT | Special Weather Statement | REV | Alpine, Lassen, Mono, Plumas | 99 min |
| Jul 21, 3:33 PM PDT | Severe Thunderstorm Warning | REV | Plumas | 42 min |
| Jul 21, 3:50 PM PDT | Special Weather Statement | REV | Alpine, Lassen, Mono | 115 min |
| Jul 21, 3:52 PM PDT | Severe Thunderstorm Warning | REV | Alpine | 38 min |
| Jul 21, 4:07 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 53 min |
| Jul 21, 4:22 PM PDT | Flash Flood Warning | REV | Plumas | 3 hr |
| Jul 21, 4:39 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 51 min |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.